High Wind, Cody Foothills
- When
- January 21, 9:13 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High wind developed in northern Park County ahead of a fast moving Pacific storm system. An automated mesonet sensor measured a wind gust to 58 mph near Clark shortly after 2100MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
High wind developed in northern Park County ahead of a fast moving Pacific storm system. An automated mesonet sensor measured a wind gust to 58 mph near Clark shortly after 2100MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 21, 3:28 PM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 328 PM MST FRI JAN 21 2011 .SHORT TERM...TONIGHT THROUGH MONDAY A STRONG FAST MOVING PACIFIC STORM SYSTEM WILL MOVE INTO WESTERN WYOMING THIS EVENING CAUSING PERIODS OF MODERATE TO HEAVY SNOW IN THE MOUNTAINS AND VALLEYS. THE SNOW IS EXPECTED THROUGH 9 AM MST SATURDAY MORNING BEFORE DIMINISHING. SNOW WILL INCREASE ACROSS THE WEST THIS EVENING WITH PERIODS OF MODERATE TO HEAVY SNOW THROUGH THE NIGHT. THE SNOW IS EXPECTED TO DIMINISH AROUND 9 AM MST SATURDAY MORNING. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED IN THE MOUNTAINS WITH 3 TO 6 INCHES IN THE VALLEYS. HIGH WINDS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA MOUNTAINS LATER THIS EVENING THROUGH 9 AM SATURDAY MORNING. INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH AND UPPER LEVEL JET TO PRODUCE CONDITIONS FAVORABLE FOR HIGH WINDS IN THE AREA. TEMPERATURES WILL CONTINUE TO WARM OVER THE AREA SATURDAY THEN COOLING SATURDAY NIGHT BEHIND A PACIFIC COLD FRONT WITH THE PACIFIC TROUGH. SOME SNOW WILL SPREAD EAST SATURDAY AFTERNOON AND EVENING BUT IS EXPECTED TO BE RATHER SPOTTY IN COVERAGE AS A CANADIAN COLD FRONT SPREADS SOUTH. DRYING WILL OCCUR SATURDAY NIGHT FROM WEST TO EAST. TEMPERATURES WILL COOL IN THE WESTERN VALLEYS SUNDAY MORNING WITH AREAS BELOW ZERO AGAIN. SUNDAY LOOKS DRY OVER MOST OF THE AREA EXCEPT FOR THE WESTERN MOUNTAINS WHERE SOME LIGHT SNOW WILL OCCUR IN THE HIGHER MOUNTAINS. SNOW WILL INCREASE IN THE WEST AND NORTH SUNDAY NIGHT INTO MONDAY WITH WINDY AREAS ACROSS THE SOUTH AND CENTRAL AREAS. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY A CLIPPER SYSTEM IN THE NORTHWEST FLOW IS PROJECTED BY GLOBAL MODELS TO QUICKLY EXIT THE AREA MONDAY...WITH A TRANSITORY RIDGE MONDAY AFTERNOON/MONDAY EVENING. YET ANOTHER CLIPPER SYSTEM IN THE NORTHWEST FLOW WILL AFFECT THE AREA LATE MONDAY NIGHT THROUGH TUESDAY EVENING TIME FRAME...WITH CONSIDERABLE MODEL SPREAD IN TIMING...AND EXACT TRACK. THUS HAVE BROAD BRUSHED POPS WITH MAINLY CHANCE POPS IN THE MOUNTAINS AND SLIGHT ACROSS THE LOWER ELEVATIONS FOR NOW. WEDNESDAY AND THURSDAY...GLOBAL MODELS ARE SHOWING AN UPPER LEVEL RIDGE BUILDING ACROSS THE WEST COAST/INTERMOUNTAIN WEST. THE AREA WILL STILL BE IN NORTH TO NORTHWEST FLOW...BUT MOISTURE FIELDS ARE RELATIVELY DRY. HOWEVER...NOT CONFIDENT ENOUGH TO ELIMINATE SLIGHT CHANCE POPS ACROSS THE NORTHWEST/NORTHERN MOUNTAINS AT THIS TIME...AS MEDIUM RANGE MODELS HAVE BEEN INCONSISTENT ON MOISTURE FIELDS...AND NOT TO MENTION ANY WEAK DISTURBANCES FLOWING UP AND OVER THE RIDGE TO OUR WEST. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SEASONAL TO ABOVE AVERAGE. && .AVIATION... A WEATHER SYSTEM WILL MOVE INTO WESTERN WYOMING THIS EVENING BRINGING SNOW TO MUCH OF THE REGION. EXPECT MVFR TO IFR CONDITIONS THROUGH 15Z IN THE WEST. SOME LIGHT SNOW WILL MOVE INTO SOUTHERN WY AFTER 07Z WITH AREAS OF MVFR CONDITIONS. EAST OF THE CONTINENTAL DIVIDE SCATTERED AREAS OF LIGHT SNOW WILL OCCUR AFTER 08Z THROUGH 15Z WITH LOCAL MVFR CONDITIONS. WINDY WEATHER WILL CONTINUE ACROSS SOUTHERN WY MUCH OF TONIGHT. && .FIRE WEATHER... SNOW IN THE WEST WITH WIND EAST OF THE CONTINENTAL DIVIDE WILL REMAIN TO BE THE MAIN WEATHER ISSUES IN THE SHORT TERM. HIGH WIND WARNING TONIGHT FOR THE EAST SLOPES AND FOOTHILLS OF THE ABSAROKA MOUNTAINS. WINTER WEATHER ADVISORY FOR THE WEST TONIGHT FOR 6 TO 12 INCHES OF SNOW IN THE MOUNTAINS AND 3 TO 6 INCHES IN THE VALLEYS. OVERALL RELATIVE HUMIDITY WILL BE FAVORABLE WITH LOW MIXING HEIGHTS AND SEASONABLE TEMPERATURES. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MST SATURDAY WYZ002-003. WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY WYZ001-012-013-023-024. && SHORT TERM...C.BAKER LONG TERM...WM AVIATION...AR FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 903 PM MST FRI JAN 21 2011 WYZ001>020-022>030-221200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 903 PM MST FRI JAN 21 2011 ...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS FROM 9 PM FRIDAY EVENING THROUGH 9 AM SATURDAY... ...WINTER WEATHER ADVISORIES FOR THE WESTERN MOUNTAINS AND FAR WEST VALLEYS UNTIL 9 AM SATURDAY... ...WINTER WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS FROM 5 AM SATURDAY MORNING THROUGH 8 PM SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT A PACIFIC STORM SYSTEM WILL DIVE SOUTHEAST ACROSS THE INTERMOUNTAIN WEST TONIGHT...INTO THE ROCKIES AND HIGH PLAINS ON SATURDAY. THIS SYSTEM WILL PUSH MODERATE TO HEAVY SNOW INTO THE WEST TONIGHT WITH 6 TO 12 INCHES OF NEW SNOW EXPECTED IN THE WESTERN MOUNTAINS BY 9 AM SATURDAY WITH 3 TO 6 INCHES IN THE FAR WEST VALLEYS. THIS SYSTEM WILL ALSO BRING STRONG WEST WIND ACROSS THE ABSAROKA RANGE INTO THE CODY FOOTHILLS TONIGHT. PLEASE SEE HIGH WIND WARNING AND WINTER WEATHER ADVISORY PRODUCTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SNOWFALL WILL SHIFT TO AREAS EAST OF THE DIVIDE ON SATURDAY AFTERNOON. SIGNIFICANT SNOWFALL WILL OCCUR OVER THE BIG HORN MOUNTAINS SUNDAY AND EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS OF 45 MPH OR GREATER OR ANY WIND DAMAGE...AS WELL AS ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270499.